Alert archive / Montana / Flash Flood Warnings in 2018

Flash Flood Warning 2, NWS Billings, MT

May 26, 2018Golden Valley County, Wheatland County, Montana

NWS Billings, MT issued this flash flood warning at May 26, 2018, 7:54 PM MDT for Golden Valley County, Wheatland County, Montana. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2018, 7:54 PM MDT (01:54 UTC)
Expired
May 26, 2018, 11:00 PM MDT
In force
3 hr
Issued by
NWS Billings, MT
Area
Storm-based polygon
Flood severity
None

Counties Golden Valley County, MT, Wheatland County, MT

The radar

The Billings radar (KBLX), 76 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 8:35 PM MDTFLASH FLOOD14 S Shawmut, MTFISH CREEK AND OTHER SMALLER CREEKS FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2018-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2018-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
141 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1791 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

025 
WGUS55 KBYZ 270154
FFWBYZ
MTC037-107-270500-
/O.NEW.KBYZ.FF.W.0002.180527T0154Z-180527T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Billings MT
754 PM MDT SAT MAY 26 2018

The National Weather Service in Billings has issued a

* Flash Flood Warning for...
  Southeastern Wheatland County in central Montana...
  Southwestern Golden Valley County in central Montana...

* Until 1100 PM MDT.

* At 752 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Ryegate, Deadmans Basin Reservoir, Shawmut, Mudd Creek, and Fish 
  Creek. Possible impacts to US 12 through Shawmut.  

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4618 10941 4627 10965 4639 10958 4636 10929
      4632 10916 4626 10916

$$

Walsh
2 follow-up statements
021 
WGUS75 KBYZ 270251
FFSBYZ

Flash Flood Statement
National Weather Service Billings MT
851 PM MDT SAT MAY 26 2018

MTC037-107-270500-
/O.CON.KBYZ.FF.W.0002.000000T0000Z-180527T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wheatland MT-Golden Valley MT-
851 PM MDT SAT MAY 26 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM MDT FOR
SOUTHEASTERN WHEATLAND AND SOUTHWESTERN GOLDEN VALLEY COUNTIES...

At 846 PM MDT, the public reported Fish Creek 14 miles south of 
Shawmut is flooded as well as small creeks in the area. Radar has 
indicated up to two inches of rainfall in a short time across the 
warned area from thunderstorms. 

Some locations that may experience flooding include...
Ryegate, Deadmans Basin Reservoir and Shawmut. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4618 10941 4627 10965 4639 10958 4636 10929
      4632 10916 4626 10916

$$

Tesar
463 
WGUS75 KBYZ 270457
FFSBYZ

Flash Flood Statement
National Weather Service Billings MT
1057 PM MDT SAT MAY 26 2018

MTC037-107-270505-
/O.EXP.KBYZ.FF.W.0002.000000T0000Z-180527T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wheatland MT-Golden Valley MT-
1057 PM MDT SAT MAY 26 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN WHEATLAND AND
SOUTHWESTERN GOLDEN VALLEY COUNTIES WILL EXPIRE AT 1100 PM MDT...

The heavy rain has ended. The threat of flash flooding has 
diminished. However, small creeks may still be running high and 
rural roads may have sections covered in water. Please use caution 
overnight in this area. 

LAT...LON 4618 10941 4627 10965 4639 10958 4636 10929
      4632 10916 4626 10916

$$

Tesar

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this flash flood warning went out at May 26, 5:47 PM MDT, 2 hours 7 minutes earlier.

Area forecast discussion, May 26, 5:47 PM MDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Billings MT
547 PM MDT Sat May 26 2018

...Updated forecast to issue a severe thunderstorm watch for
Fallon County until 1 AM MDT...

.SHORT TERM...valid for Sun and Mon...

Clear skies and warm temperatures into the upper 80s and even some
low 90s this afternoon. A cold front is approaching from the
northwest while a low pressure system digs into northern Nevada
bringing jet diffluence across most of eastern MT today. Already
seeing cumulus clouds developing along the mountains at this hour.
Storms will initiate first over the high terrain this afternoon
but move north and eastward with the mean flow as forcing
continues to increase across the area. CAPE values generally above
1000 j/kg with effective bulk shear around 40 kts this afternoon.
Expecting some of these storms to become severe. Given the
temperature profile, storms will be fairly high based. Fat CAPE
and dry sub-cloud layer will promote the potential for damaging
hail and winds. Severe ingredients line up best, from Judith Gap
east to northern Yellowstone County and over to Miles City from
late afternoon into the overnight hours. Several models suggesting
some bowing segments capable of producing long track damaging
winds could develop in eastern MT (from Miles City northeast
towards Sidney) tonight, so that is something we are keeping a
close eye on as the storms evolve.

Sunday still looks pretty wet across most of southern Montana and
northern Wyoming. Low pressure system makes its way into northern
Utah with inverted trough extending to the northeast. PWAT around
an inch or more across much of the area with northeast upslope
will promote heavy rain showers through much of the afternoon.
Enough instability and shear around in extreme southeastern MT
tomorrow afternoon for another shot of potential severe weather.
As upper-level energy ejects northward out of Wyoming, how the
models handel the low pressure development and troughing over
eastern Montana is pretty erratic. The GFS switches our western
zones to more northwest flow and dries out quicker while the ECMWF
model brings a more prolonged chance of rain into Monday with a
lingering open trough. Edged to the ECMWF today, as that solution
seemed more reasonable. What that means for the rainfall forecasts
is about the same as advertised for the Beartooth/Absarokas with
1 to 1.5 inches in the mountains and 0.75 to 1.0 inches of
rainfall for the foothills. Billings and much of the central
Plains also remain in the 0.50-1.0 inch range as has been
forecast. What has changed, is increasing amounts expected over
southeastern Montana and northern Wyoming. Specifically Bighorn
County, Sheridan County Wyoming, east into Powder River and
Carter counties. A prolonged band of heavy rain is projected to
set-up in that location Sunday night into Monday morning, so we
have adjusted rain totals upward in those locations.

The rainfall amounts we forecast are closer to area averages and
this time of year rainfall is highly localized with thunderstorms
capable of producing inches of rain in a very short period of
time. The atmospheric conditions are primed Sunday and Monday for
just those type of rain producers, so localized amounts could
easily exceed our forecast totals.

Many of our area rivers will be at or near flood stage this
weekend or early next week as all this rainfall adds to the
already swollen rivers. If you live along one of those rivers you
should continue to monitor our river forecasts closely and finish
up any last minute preparations you need to make today.

Due to the heavy rainfall rates in storms this weekend, we
anticipate localized flooding impacts in low-lying areas and
along swollen creeks and streams. Please stay up to date with our
latest river forecasts and have a way to get watches and warnings
while enjoying the Memorial Day Weekend. Walsh

.LONG TERM...valid for Tue...Wed...Thu...Fri...Sat...

An upper low should be over SE MT Tuesday morning and then slowly
move eastward into the Dakotas Tuesday night. Energy propagating
around the low can produce showers and thunderstorms on Tuesday.
Models showed 0.75 to one inch precipitable waters, so showers and
storms can still drop some appreciable rainfall on Tuesday. Brief
upper ridging will bring drier and warmer conditions to the
region for much of Wednesday. Then a new upper trough begins to
propagate eastward over the western U.S. Wednesday afternoon,
which should allow for a slight chance of showers and
thunderstorms from Billings westward. Scattered showers and
thunderstorms should then expand eastward across the rest of the
area and continue through next Saturday as the upper trough slowly
moves northeastward. There is some chance that the area could dry
out sooner for next Saturday if the ECMWF solution with an upper
ridge building in were to come to fruition.

High temperatures will generally be in the 70s and 80s Tuesday
through Saturday. RMS
&&

.AVIATION...

Scattered showers and thunderstorms are developing W and SW of
KBIL this afternoon. The area of showers and thunderstorms will
expand northeastward this evening and overnight, potentially
affecting much of southern MT. Heavy rainfall is possible with
the thunderstorms. Some storms may produce hail and strong gusty
winds through the evening. Expect MVFR to LIFR conditions in the
thunderstorms. There will be areas of obscurations over all the
mountains this afternoon through tonight. Arthur/RMS

&&

.PRELIMINARY POINT TEMP/POPS...

    Sun     Mon     Tue     Wed     Thu     Fri     Sat
-----------------------------------------------------------
BIL 057/072 053/070 053/076 053/081 055/074 053/075 052/076
    47/T    66/T    33/T    22/T    34/T    53/T    34/T
LVM 051/068 049/068 049/073 048/076 050/068 047/072 047/072
    38/T    55/T    33/T    32/T    56/T    53/T    33/T
HDN 058/074 054/072 052/078 052/084 055/080 053/078 053/078
    57/T    76/T    33/T    21/B    24/T    43/T    35/T
MLS 061/078 058/071 054/077 055/083 058/081 057/078 056/079
    45/T    66/T    43/T    21/U    22/T    42/T    33/T
4BQ 060/077 057/072 053/074 052/082 056/084 056/080 054/079
    35/T    86/T    43/T    31/U    22/T    32/T    33/T
BHK 058/078 056/071 052/073 051/079 055/082 056/077 053/077
    33/T    76/T    53/T    31/U    22/T    41/B    34/T
SHR 055/069 051/069 050/072 048/081 051/079 052/077 050/076
    38/T    86/T    43/T    22/T    23/T    33/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 122 in effect until 1 AM MDT Sunday
      FOR ZONE 33.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, May 26, 2:20 PM MDT, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
220 PM MDT Sat May 26 2018

MTZ028>042-056>058-063>068-WYZ098-099-272030-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
220 PM MDT Sat May 26 2018

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Strong to severe thunderstorms producing hail and gusty
  winds late this afternoon through tonight and again tomorrow
  afternoon. Very heavy rainfall Sunday and Monday could produce
  localized flooding.

* WHERE...Southern Montana and northern Wyoming.

* WHEN...Memorial Day Weekend.

* ADDITIONAL HAZARD CONCERNS...Anyone with outdoor plans this
  Memorial Day weekend should monitor the weather forecast, and be
  ready to take cover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay tuned for updates. Begin preparations to mitigate any impacts
that could result from the hazardous weather.

In the hours before

Special weather statement, May 26, 6:09 PM MDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Billings MT
609 PM MDT SAT MAY 26 2018

MTZ041-066-068-270100-
Beartooth Foothills MT-Crazy Mountains MT-Northern Sweet Grass MT-
609 PM MDT SAT MAY 26 2018

...SIGNIFICANT WEATHER ADVISORY...

At 609 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Big Timber, moving north at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph are possible with
this storm.

Locations impacted include...
Big Timber.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4607 10981 4572 10995 4571 11015 4575 11022
      4578 11022 4579 11024 4585 11026 4605 11028
TIME...MOT...LOC 0009Z 166DEG 24KT 4580 11013

Walsh
Special weather statement, May 26, 6:32 PM MDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Billings MT
632 PM MDT SAT MAY 26 2018

MTZ035-270100-
Yellowstone MT-
632 PM MDT SAT MAY 26 2018

...SIGNIFICANT WEATHER ADVISORY...

At 632 PM MDT, Doppler radar was tracking a storm producing strong
wind gusts 8 miles north of Billings, moving northeast at 20 mph.

This storm produced 50 mph winds at the Billings airport at 609 PM.
Wind gusts up to 50 mph are possible with this storm.

This storm will remain over mainly rural areas of west central
Yellowstone County.

This advisory does not include the city of Billings.

LAT...LON 4613 10857 4613 10845 4607 10825 4587 10843
      4594 10865
TIME...MOT...LOC 0032Z 200DEG 23KT 4600 10851

Walsh
Special weather statement, May 26, 7:00 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Billings MT
700 PM MDT SAT MAY 26 2018

MTZ028-041-042-270130-
Golden Valley MT-Southern Wheatland MT-Northern Sweet Grass MT-
700 PM MDT SAT MAY 26 2018

...SIGNIFICANT WEATHER ADVISORY...

At 659 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Deadmans Basin Reservoir, or 16 miles south of
Harlowton, moving north at 15 mph.

Nickel size hail and wind gusts up to 50 mph are possible with this
storm.

Locations impacted include...
Deadmans Basin Reservoir, Franklin and Shawmut.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4653 10932 4638 10920 4615 10961 4624 10985
      4654 10962 4654 10936
TIME...MOT...LOC 0059Z 198DEG 14KT 4621 10970

Walsh

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 6:09 PM MDTSpecial Weather StatementBYZSweet Grass51 min
May 26, 6:32 PM MDTSpecial Weather StatementBYZYellowstone28 min
May 26, 6:46 PM MDTSevere Thunderstorm WarningBYZBig Horn42 min
May 26, 7:00 PM MDTSpecial Weather StatementBYZGolden Valley30 min
May 26, 7:07 PM MDTSevere Thunderstorm WarningBYZWheatland15 min
May 26, 7:29 PM MDTSevere Thunderstorm WarningBYZGolden Valley, Sweet Grass, Wheatland61 min
May 26, 8:00 PM MDTSevere Thunderstorm WarningBYZGolden Valley, Stillwater, Wheatland60 min
May 26, 8:16 PM MDTSpecial Weather StatementBYZSweet Grass44 min
May 26, 8:57 PM MDTSpecial Weather StatementBYZStillwater63 min
May 26, 9:18 PM MDTSpecial Weather StatementBYZGarfield27 min
May 26, 9:20 PM MDTFlash Flood WarningBYZGolden Valley, Stillwater, Wheatland115 min
May 26, 10:05 PM MDTSpecial Weather StatementBYZStillwater25 min
May 26, 11:44 PM MDTSpecial Weather StatementBYZBig Horn31 min
May 27, 12:24 AM MDTSpecial Weather StatementBYZ36 min
May 27, 12:39 AM MDTSpecial Weather StatementBYZCuster36 min
May 27, 12:52 AM MDTSevere Thunderstorm WarningBYZBig Horn, Rosebud23 min
May 27, 1:15 AM MDTSpecial Weather StatementBYZPowder River30 min
May 27, 1:25 AM MDTSpecial Weather StatementBYZFallon35 min
May 27, 2:26 AM MDTSpecial Weather StatementBYZFallon34 min
May 27, 3:05 AM MDTSpecial Weather StatementBYZFallon25 min
May 27, 4:25 AM MDTFlood WatchBYZBig Horn, Carbon, Carter, Powder River40 hr
May 27, 12:27 PM MDTRiver Flood WarningBYZRosebud5 days
May 27, 5:46 PM MDTSpecial Weather StatementBYZStillwater44 min

Nearby

Flash Flood Warnings in Montana, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.